Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated Liver Enzymes and CD4 Response with Atripla
Dec 23, 2012

Hi Doctor,

I have some questions about my liver enzymes and response to atripla. Below is the data:

7/6/12 CD4 280; CD4 26%; CD8 463; VL 6700; ALP 74; AST 46; ALT 46 9/24/12 CD4 335; CD4 25%; CD8 630; VL UD; ALP 79; AST 58; ALT 70 12/17/12 CD4 371; CD4 25%; CD8 548; VL UD; ALP 92; AST 218; ALT 409 Hep A: antibody positive (immunized for travel outside US); IgM Aby Negative Hep B: surface antibody 624 (immunized in childhood); Core Aby Negative; surface agn negative Hep C: antibody negative

I am a 26 year old male diagnosed HIV+ 7/3/12 through male to male sex. Started atripla 8/24/12 (take no other medications or supplements). Never used illicit drugs; drink rarely (3 to 5 drinks per month)and never binge because I get drunk off of 2 drinks and usually end up vomiting if I drink more; non-smoker; exercise 3-4x per week; try to eat healthy. All other labs were unremarkable. I have not been sick since diagnosis.

First, what could be causing my liver enzymes to be increased? Could it be the medications? What should I expect to happen at the next clinic visit?

Second, how has been my response to therapy? I was expecting since my VL is UD, that my CD4% would be increasing which it has not yet.

Any guidance would be greatly appreciated,

Thank you

Response from Dr. Holodniy

I would not be concerned about your CD4 count or percent at this point. You have had a great virologic response (with your viral load being undetectable) that I am sure you'll see your CD4 count and percent increasing shortly. Your CD4 count already looks like it has increased by 90. The elevation of AST and ALT could certainly be the result of taking Atripla, although that is a little higher than we normally see these enzyme levels increase to after starting treatment. Your levels were already on the high-normal to slightly elevated level before starting Atripla. It is great that you had all the viral hepatitis screening tests performed, and that there doesn't appear to be any other obvious risk factors for the elevation. I would stay the course, and see what these levels are doing next month. If they continue to rise, additional blood tests may be necessary, and/or changing HIV meds. On the other hand, if the levels have plateaued or are decreasing, I would just continue the regimen as you are taking it.



Previous
I had shingles once. Can I safely get a Shingles Vaccine?
Next
JUST WONDERING

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement